Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 73, NWS Cheyenne, WY

June 25, 2005Sioux County, Nebraska; Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 25, 2005, 4:53 PM MDT for Sioux County, Nebraska; Niobrara County, Wyoming. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2005, 4:53 PM MDT (22:53 UTC)
Expired
Jun 25, 2005, 5:32 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Sioux County, NE, Niobrara County, WY

The radar

The Rapid City radar (KUDX), 158 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:08 PM MDTHAIL 0.8827 Ne Lusk, WY
Jun 25, 5:25 PM MDTHAIL 0.7520 Nnw Harrison, NEPEA TO PENNY HAIL FROM 525 TO 550 PM WITH PILES OF HAIL AROUND 4 INCHES DEEP. ALSO RCVD OVER 2 INCHES OF RAIN WITH MINOR LOWLAND FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2005-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2005-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1975 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 252253
SVRCYS
NEC165-WYC027-252330-
/O.NEW.KCYS.SV.W.0073.050625T2253Z-050625T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
453 PM MDT SAT JUN 25 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL NIOBRARA COUNTY IN EAST CENTRAL WYOMING
  NORTHWESTERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 530 PM MDT

* AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTH OF WHITMAN...OR ABOUT 21 MILES
  NORTHEAST OF LUSK...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF TURNER PEAK BY 500 PM MDT
  MONTROSE BY 525 PM MDT

LAT...LON 4309 10409 4288 10428 4277 10372 4300 10366

$$

SOWKO
2 follow-up statements
000 
WWUS55 KCYS 252308
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
508 PM MDT SAT JUN 25 2005

NEC165-WYC027-252330-
/O.CON.KCYS.SV.W.0073.000000T0000Z-050625T2330Z/
SIOUX NE-NIOBRARA WY-
508 PM MDT SAT JUN 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MDT FOR EAST
CENTRAL NIOBRARA AND NORTHWESTERN SIOUX COUNTIES...

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 8 MILES NORTH OF TURNER PEAK...OR ABOUT
24 MILES SOUTH OF EDGEMONT...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTROSE BY 525 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT 
SUNDAY MORNING FOR THE PANHANDLE OF NEBRASKA.

LAT...LON 4309 10409 4288 10428 4277 10372 4300 10366

$$

SOWKO
000 
WWUS55 KCYS 252332
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
530 PM MDT SAT JUN 25 2005

NEC165-WYC027-252340-
/O.EXP.KCYS.SV.W.0073.000000T0000Z-050625T2330Z/
SIOUX NE-NIOBRARA WY-
530 PM MDT SAT JUN 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NIOBRARA AND
NORTHWESTERN SIOUX COUNTIES EXPIRES AT 530 PM MDT...

THE STORM REMAINS SEVERE...BUT HAS MOVED FURTHER EAST INTO NORTH 
CENTRAL SIOUX COUNTY...THUS A NEW WARNING WAS ISSUED FOR THAT AREA. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SUNDAY MORNING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN
WYOMING.

LAT...LON 4309 10409 4288 10428 4277 10372 4300 10366

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:45 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 25, 1:45 PM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT SAT JUN 25 2005

.SHORT TERM...HAVE CANCELLED FLASH FLOOD WATCH FOR OUR SOUTHERN
NEBRASKA PANHANDLE ZONES AS ONLY ONE OR TWO SHOWERS/WEAK TSTMS
EVEN ROLLED THROUGH THAT AREA.  HAVE ALSO CANCELLED SVR TSTM
WATCH 526 FOR ALL BUT FAR NORTHERN PANHANDLE ZONES AND ANTICIPATE
DOING THOSE SHORTLY.

.PREVIOUS DISCUSSION (ISSUED 145 PM MDT SAT JUN 25 2005)

LONG TERM...TSTM COVERAGE SUN NIGHT WILL BE LIMITED IN COMPARISON TO
TODAY SINCE LOW/MID LEVEL THETA-E RIDGE AXII WILL BE EAST OF OUR
ZONES. BELIEVE MOST TSTMS WILL END BY MID EVENING WITH LACK OF LARGE
SCALE LIFT AND LOSS OF DAYTIME HEATING. ON MON...TSTM COVERAGE WILL
BE EVEN MORE LIMITED AS MID LEVEL TEMPERATURES WARM AND LOW/MID
LEVEL MOISTURE IS MINIMAL (AS EVIDENCED BY LOCATION OF LOW/MID LEVEL
THETA-E RIDGE AXII). A SHORTWAVE TROF MOVES ACROSS THE NRN ROCKIES
ON TUE WITH THE DEEPER LOW/MID LEVEL MOISTURE UP THERE. CANNOT RULE
OUT ISOLD-WIDELY SCATTERED TSTMS ACROSS OUR ZONES ALTHOUGH SCANT
LOW/MID LEVEL MOISTURE WILL LIMIT COVERAGE. WED-SAT LOOK MOSTLY DRY
WITH WESTERLY ZONAL FLOW ALOFT AND LIMITED LOW/MID LEVEL MOISTURE.
RUBIN

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

JLH
Hazardous weather outlook, Jun 25, 10:59 AM MDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1059 AM MDT SAT JUN 25 2005

WYZ061>066-261700-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
1059 AM MDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NEAR THE
MOUNTAINS THIS AFTERNOON AND THEN MOVE ONTO THE SOUTHEAST WYOMING
PLAINS. SOME OF THE STORMS COULD BE STRONG WITH WIND GUSTS TO 50
MPH...SMALL HAIL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH
TUESDAY...BUT THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ020-021-054-055-261700-
BANNER-MORRILL-KIMBALL-CHEYENNE-
1059 AM MDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE SOUTHWEST NEBRASKA
PANHANDLE LATE THIS AFTERNOON AND CONTINUE THROUGH THE EVENING
HOURS. SOME OF THE STORMS COULD BECOME SEVERE WITH HAIL GREATER
THAN AN INCH IN DIAMETER AND WIND GUSTS OVER 60 MPH. IN
ADDITION...THE STORMS WILL MOVE OVER AREAS THAT RECEIVED HEAVY
RAINFALL LAST NIGHT AND A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED SUNDAY THROUGH TUESDAY...BUT THEY SHOULD BE LESS NUMEROUS
THAN THOSE OF TODAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY EARLY THIS EVENING.

NEZ001>003-019-WYZ059-060-067>070-261700-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-CONVERSE-NIOBRARA-PLATTE-
GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1059 AM MDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF
SOUTHEAST WYOMING AND SPREAD EAST ONTO THE PLAINS THIS AFTERNOON.
SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND
GUSTS. IN ADDITION...THE SLOW MOVING STORMS HAVE THE POTENTIAL TO
PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

STARK

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:55 PM MDTSevere Thunderstorm WarningCYSCheyenne50 min
Jun 24, 9:31 PM MDTSevere Thunderstorm WarningCYSDawes45 min
Jun 24, 10:25 PM MDTSevere Thunderstorm WarningCYSKimball54 min
Jun 24, 10:50 PM MDTSevere Thunderstorm WarningCYSKimball33 min
Jun 24, 11:12 PM MDTSevere Thunderstorm WarningCYSKimball29 min
Jun 25, 4:18 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux44 min
Jun 25, 5:27 PM MDTSevere Thunderstorm WarningCYSSioux34 min
Jun 24, 7:17 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte29 min
Jun 25, 3:47 PM MDTSevere Thunderstorm WarningCYSNiobrara44 min
Jun 25, 3:53 PM MDTSevere Thunderstorm WarningCYSGoshen37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.